Most medications have some side effect or other. Some are almost unnoticeable and others are very noticeable. But the decision to go on medication should be one that you and your physician or health care provider reach jointly. The benefits of going on the medication should outweigh the side effect. And Methotrexate is a medication that has rather pronounced side effects, at least for me and many others. Methotrexate shot days have historically not been good days for me, due to these side effects. I usually get slightly dizzy, nauseous and feel generally feel like a wet dishrag; in addition, sometimes I get a headache (Don't worry I'm driven to the appointments).
Today was my day for my Methotrexate shot.Yippee! Did that sound sarcastic, really sarcastic? Good because I was going for sarcastic with a side of snarkiness on the side. Much as the shots help, I don't look forward to the side effects of the it; after all, who would.
Today's reaction was as expected; no different. I had the dizziness, nausea and a headache. The nausea was more pronounced today. I think it was because I had to have a fasting blood draw this morning.
After my shot, I go see my therapist. Then I come home and drink something that hopefully, tames my unruly stomach and hope it calms down for lunch. I'm on the "You can't skip meal's" program, because I'm a diabetic. Therefore, I best get something in my system or I'm going to have another problem on my hands. I have a light lunch around 11 o'clock and head to bed. In other words, I need to respect what the body is saying. I sleep when I need to sleep, and eat when I need to eat. Because I need to go to many of these Rheumatology appointments fasting due to blood-work, I've discovered the sooner I eat something like a pretzel or saltine the better I feel. So I usually keep a small snack in my purse to have when I get to the car, along with a drink a drink. This way I can take my morning medication and any additional medication for nausea.
I try to keep a positive attitude towards my medication. It took a year for my doctors to persuade me Methotrexate was the best coarse of action. I'm a nurse. I had a healthy respect for the drug and I didn't want the side effects, kidney failure and death being the worst ones possible. Methotrexate was originally a chemo drug. It is poison. I felt like I was going to take poison into my system. When it was administered I could almost hear the words, "drink your poison, dear" (I wonder where I first heard this phrase, hmm). Now wonder I got sick from Methotrexate. After I spent some time with the therapist we got this re-framed. Now I try to focus on how much it helps me, and it does.
I'm told that over time, that just like with some other medications, the side effects of the Methotrexate may go away. Meanwhile I continue to wait.It isn't fun having to take medication for side effects from medications, but this is just a fact of life at this point. I have to take folic acid because Methotrexate interferes with the folic acid activation you get in your diet. I sometimes need to take medication for nausea. At least there is medication for nausea, for that and the pain relief from the Methotrexate shot I am grateful.
Here is a chart that can help you cope with side effects of medications:
Call your doctor or 911 right away or go to the emergency room if you take a medicine and have trouble breathing, get hives or have swelling of your face, lips, tongue, or throat. These are signs of an allergic reaction to the medicine.
What can you do for mild side effects?
Here are some tips to help you manage some common side effects from medicines.
What to know or do
|Loss of appetite|
|Feeling nervous or on edge|
|Sensitive to the sun|